Texas, 2018

Flooding in Texas, February 22 to 28, 2018

February 22 to 28, 2018 · NWS SHV · 2 events in 2 counties and zones

Widespread heavy rainfall during the final week of February resulted in moderate flooding across the Sabine River of Northeast Texas near Mineola across Southern Wood and Northern Smith Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread heavy rainfall during the final week of February resulted in moderate flooding across the Sabine River of Northeast Texas near Mineola across Southern Wood and Northern Smith Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 22, 5:55 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 22, 5:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
555 PM CST Thu Feb 22 2018

.AVIATION...
For the ArkLaTex, a warm front stretches from KLFK to KRSN/KMLU
and continues lifting Northward. VLIFR-IFR for most sites attm
except KMLU now well behind the boundary. Cigs/vsby issues will
linger well into daylight on Friday with models showing more TSTM
activity along the warm frontal boundary currently affecting KGGG
and soon for KTXK/KTYR. Warm front will lift past terminals with
MVFR/VFR expected late period and L/V winds. Outlook is for more
TSTMS for Sat and the next weak cold front drying us for 2/3 days.
/24/
&&

.PREV DISCUSSION... /issued 322 PM CST Thu Feb 22 2018/

DISCUSSION...
Complex fcst continues. Warm front now along a line from just se
of Lufkin to just s of Monroe, pushing nwd. The presence of this
front will make the temp fcst overnight a bit tricky, as some
areas may actually see rising temps overnight. Otherwise,
convective trends over the last couple of hours have decreased in
intensity and coverage.

Warm front to continue its trek nwd tonight, lining up parallel to
the disturbed swly flow aloft. This interaction along with the
abundant deep layer moisture available will set up for another
round of flash flooding overnight and Friday, especially across
the northwestern half of the CWA. Additional rainfall amounts of
one to three inches are expected, with isold higher amounts
possible. Elsewhere s of the front, sct shwrs/tstms will be
possible, capable of dropping an isold inch or so in a short
amount of time. Although some areas may see a break in precip, any
storm will be capable of producing flash flooding due to the
already saturated soils and full creeks/rivers. Have therefore
extended the Flash Flood Watch through midnight Friday night for
the entire region.

The front will gradually move n of our area late Friday into early
Saturday morning, giving us somewhat of a break from the heavy
rainfall. However, a potent upper trof will move into the Southern
Plains Saturday and bring another round of convection along a cold
front. Once again, our nwrn areas will likely be impacted the
most with an area of strong thunderstorms setting up ahead of the
trof Saturday morning. Once the trof moves closer, the front will
move through our region quickly Saturday evening/night. Flash
flooding will remain a threat for at least the nwrn portions of
our region, but some uncertainty with regard to the flash flood
threat for the remainder of the region has kept the watch from
being extended further in time. Will allow subsequent shifts to
make the call, but expect that at least some portion of the watch
will eventually need to be extended through Saturday night. In
addition to the flooding threat, conditions will be favorable for
some severe storms. Strong upper level dynamics/deep layer shear
coupled with marginal instability and strong frontal forcing will
allow for a damaging wind and isold tornado threat to set up
during Saturday.

Front will finally move through and bring rain to an end by early
Sunday morning. However, a secondary shortwave on the heels of
Saturday's trof will leave the front stalled just to our s and
eventually bring it back nwd. Have left some PoPs in across mainly
the srn half of the area through early Monday morning before the
shortwave departs to the e and forces the front s of our region.

Monday looks dry for most of the region, but swly flow aloft and a
warm front will return quickly to bring more rain, possibly of the
heavy variety, for Tuesday through /and possibly beyond/ the end
of the pd. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  73  63  76 / 100  70  40  90
MLU  61  80  65  81 /  40  60  40  50
DEQ  50  60  55  71 / 100 100  80  90
TXK  51  63  59  73 / 100 100  50  90
ELD  54  69  60  76 / 100 100  40  90
TYR  49  68  62  73 / 100  90  50  90
GGG  53  71  62  74 / 100  80  40  90
LFK  59  78  66  77 /  70  50  30  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through Friday evening for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through Friday evening for OKZ077.

TX...Flash Flood Watch through Friday evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

24/12
Hazardous weather outlook, Feb 22, 3:36 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
336 PM CST Thu Feb 22 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-232145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
336 PM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Moderate to possibly heavy rainfall will return to portions of
the Four-State Region this afternoon and again tonight. Additional
rainfall amounts of one to three inches will exacerbate any
ongoing flooding and may bring flooding to new areas, especially
in the I 30 corridor and surrounding areas. A Flash Flood Watch
remains in effect through midnight Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Moderate to heavy rainfall will persist on Friday across portions
of the Four-State Region leading to a continual threat for flash
flooding. Precipitation should shift north of the region by Friday
night. An approaching upper level disturbance and associated cold
front will bring additional rainfall for portions of the region
on Saturday, and the threat for flash flooding will continue.
Aside from the flooding potential, some of these thunderstorms
could become strong to severe with damaging winds and isolated
tornadoes the primary threats. The severe and heavy rainfall
threat will diminish from west to east Saturday night with the
frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for ongoing and
additional flooding.

12

In the hours before

Local storm report, Feb 22, 1:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
147 PM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      RINGGOLD                32.33N 93.29W
02/22/2018                   BIENVILLE          LA   LAW ENFORCEMENT

            BIENVILLE PARISH ROADS HIGH WATER; WEST END
            OF JOT'EM DOWN RD, GROVER JONES ROD FROM
            BLUE RIDGE BACK TOWARD GIBSLAND
            (IMPASSABLE), IRON BRIDGE RD NORTH AND W OF
            GIBSLAND, DOMINO RD, DANZY RD, KENNETH RD,
            CC RD, CASTOR CREEK RD, GUIN RD AT THE
            BRIDGE, SHADY GROVE RD BETWEEN LA 155 AND
            501 AT FOURCHER CREEK AND ON EAST SIDE OF
            SHADY GROVE RD, CABIN CK RD, PINE GROVE RD
            AT VARIOUS CULVERTS, DANVILLE RD AT THE
            COULEE CK RD BRIDGE.

&&

25
Local storm report, Feb 22, 1:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
156 PM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLASH FLOOD      WEST MONROE             32.52N 92.15W
02/22/2018                   OUACHITA           LA   LAW ENFORCEMENT

            FLOODING ON 100 BK OF FORTY OAKS RD; 200
            BLCK OF WASHINGTON ST; HWY 80 NEAR CALHOUN
            MDSCH; 300 BK OF NORRIS LN; 300 BLK OF
            BLAZIER LN; WASHING ST @ NEW NATCH; LA 3033
            @ CHINERE LAKE DAM; 1000 BLK OF JONESBORO
            RD; 2800 AND 2900 BLK OF NEW NATCH RD;
            EDWARDS RD @ TRAD; 1600 BLK OF ARKANSAS RD,
            BRIDGE OUT ROAD CLOSED; CADEVILLE LODGE RD;
            KENDALLWOOD RD @ VANCIL RD, WASHOUT ROAD
            CLOSED; COX ST @ RIDGE DR BRIDGE OUT, ROAD
            CLOSED, PER OUACHITA PARISH SO FACEBOOK
            POST.

&&

25
Local storm report, Feb 22, 1:57 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
157 PM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      MONROE                  32.52N 92.08W
02/22/2018                   OUACHITA           LA   LAW ENFORCEMENT

            FLOODING REPORTED LA 134 1/4 MILE EAST OF
            SWARTZ FAIRBANKS RD; HWY 554 IN PERRYVILLE
            NEAR GRAVEL PITS, BARNES RD, PER OUACHITA
            PAR SO FACEBOOK POST.

&&

25
Local storm report, Feb 22, 2:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      RINGGOLD                32.33N 93.29W
02/22/2018                   BIENVILLE          LA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
            RINGGOLD. BIENVILLE PARISH ROADS HIGH WATER;
            WEST END OF JOT'EM DOWN RD, GROVER JONES ROD
            FROM BLUE RIDGE BACK TOWARD GIBSLAND
            (IMPASSABLE), IRON BRIDGE RD NORTH AND W OF
            GIBSLAND, DOMINO RD, DANZY RD, KENNETH RD,
            CC RD, CASTOR CREEK RD, GUIN RD AT THE
            BRIDGE, SHADY GROVE RD BETWEEN LA 155 AND
            501 AT FOURCHER CREEK AND ON EAST SIDE OF
            SHADY GROVE RD, CABIN CK RD, PINE GROVE RD
            AT VARIOUS CULVERTS, DANVILLE RD AT THE
            COULEE CK RD BRIDGE.

&&

25
Local storm report, Feb 22, 2:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      JONESBORO               32.24N 92.71W
02/22/2018                   JACKSON            LA   LAW ENFORCEMENT

            CHATHAM CEMETARY RD CLOSED.

&&

25
Local storm report, Feb 22, 2:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      4 NE FOUKE              33.31N 93.84W
02/22/2018                   MILLER             AR   AMATEUR RADIO

            MILLER COUNTY ROAD 22 CLOSED BETWEEN MC 249
            AND MC 10.

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wood

When
February 22, 6:00 PM CST to February 28, 11:59 PM CST
Where
Wood County, 2.92 mi WSW of Hoard to 3.83 mi SSE of Debbie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.614, -95.447

Widespread heavy rainfall of eight to ten inches across the Sabine River basin of Northeast Texas during the final week of February resulted in rapid rises on the Sabine River south of Mineola, with the river cresting at 18.69 feet during the evening hours on February 27th. This resulted in moderate backwater flooding along the river, inundating some barns and secondary roads including FM 1804 in Southern Wood and Northern Smith Counties.

Flood, Smith

When
February 22, 6:00 PM CST to February 28, 11:59 PM CST
Where
Smith County, 6.66 mi NNE of Garden Vly to 5.49 mi NNW of Lindale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.606, -95.477

Widespread heavy rainfall of eight to ten inches across the Sabine River basin of Northeast Texas during the final week of February resulted in rapid rises on the Sabine River south of Mineola, with the river cresting at 18.69 feet during the evening hours on February 27th. This resulted in moderate backwater flooding along the river, inundating some barns and secondary roads including FM 1804 in Southern Wood and Northern Smith Counties.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741169, 741170.